Wyoming, 2016

Hail in Wyoming, May 20, 2016

May 20, 2016 · NWS CYS · 2 events in 2 counties and zones

A thunderstorm produced large hail across Goshen and Niobrara counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A thunderstorm produced large hail across Goshen and Niobrara counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 20, 11:13 AM MST, 3 hours 31 minutes earlier.

Area forecast discussion, May 20, 11:13 AM MST, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1213 PM MDT FRI MAY 20 2016

.UPDATE...
Issued at 1124 AM MDT Fri May 20 2016

showers and thunderstorms will develop by early this afternoon
along the laramie range. This activity will spread northeast into
the plains during the afternoon hours. There is the potential for
a few marginally severe thunderstorms. effective shear is on the
lower end of the super cell thunderstorm spectrum between 20 and
30 kts. MU capes should mainly be between 500-1500 j/kg across the
plains this afternoon. The nam is showing near 2000 j/kg around
Scottsbluff at 21z. based on shear and cape a few severe
thunderstorms are certainly possible...especially as storms move
into the lower north platte river valley as there is more low
level moisture for storms to tap into. The main severe
thunderstorm threat will be hail with gusty winds also possible.
the threat for tornadic activity is very low.

&&

.SHORT TERM...(Today through Sunday)
Issued at 330 AM MDT Fri May 20 2016

Overnight water vapor imagery depicted an active large scale
pattern across the Lower 48 with one upper low departing northern
New England...a second approaching the mid-MS valley...and the
third over the northwest CONUS. The surface analysis placed a
front from eastern MT across central WY...northwest UT...southern
NV and CA. A weak shortwave moving across western SD and northwest
NE was producing widely scattered showers and thunderstorms. This
convective activity will exit the northern NE panhandle by daybreak.
Otherwise...skies were partly cloudy and temperatures were in the
40s to lower 50s. Prevailing winds were southerly 5-15 kt.

00z short range models are in good agreement with the amplification
of the Great Plains upper ridge and western CONUS upper low. The
eastward progression of these systems will be slow through the
short term. Lift from a series of shortwaves rounding the base of
the trough and ejecting north-northeast across the region will
enhance convective development...especially during the afternoons
and evenings. The front to the west will remain nearly stationary
until Sunday when the upper low lifts northeast into MT...inducing
eastward motion across the CWA. Today and Saturday will experience
above normal temperatures with the low/mid level thermal ridge
over the high plains. 700mb temperatures rise into the lower teens
Celsius both days...yielding max temperatures into the 70s to near
80s for the valleys and plains. Instability will once again be
focused initially over the high terrain early this afternoon with
convection developing. Widely scattered thunderstorms will push
out onto the eastern WY plains mid to late this afternoon. SPC has
highlighted the risk for marginally severe thunderstorms over the
high plains...along and east of I-25. The convection may extend
as far east as the northern NE panhandle...but will have a
difficult time holding together further south as the atmosphere
will be capped. The main threats will be hail up to nickel size
and gusty winds to 45 mph.

Saturday may be a different story as a shortwave ejecting across
the high plains interacts with CAPEs of 1000-1500 j/kg and 30 kt
low level shear. The SPC Day 2 outlook indicates a risk for
marginally severe thunderstorms from east central WY across
western NE with isolated large hail...wind gusts to 58 kt and
brief heavy rain. The pressure gradient will increase today with
gusty southerly winds...especially west of the Laramie Range.
Gusts up to 35 kt are expected...with 20-25 kt elsewhere. Similar
winds are forecast Saturday. Sunday will trend cooler with the
passage of the cold front. Temperatures west of the Laramie Range
will be 10-15 degrees cooler...while areas east of I-25 will not
feel the impact of the cooler temperatures until later in the day.

.LONG TERM...(Sunday night through Thursday)
Issued at 245 AM MDT Fri May 20 2016

Sunday night...Expect isolated to widely scattered coverage of
strong thunderstorms in the evening mainly east of a Lusk to
Cheyenne line along and east of a low level convergence boundary,
then decreasing coverage of showers and thunderstorms after midnight.

Monday...Low and mid levels dry out somewhat, thus expect a
corresponding decrease in afternoon and evening thunderstorm coverage,
though isolated thunderstorms anticipated south of a Laramie to
Alliance line.

Tuesday...Flow aloft remains southwest. With a slight increase in
low and mid level moisture, also expect a similar increase in
afternoon and evening thunderstorm coverage.

Wednesday...Southwest flow aloft continues. Low level convergence
boundary progged to be across our southeast counties, where isolated
to scattered afternoon and evening thunderstorms will be focused.

Thursday...Weak troughiness aloft will lie across our counties,
and with enough low and mid level moisture, expect isolated to
scattered afternoon and evening showers and thunderstorms, mainly
along and east of Interstate 25.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1207 PM MDT Fri May 20 2016

Main concern at area terminals this afternoon will be trying to
pinpoint the timing and location of shower/thunderstorm
development. Latest information suggests KCYS and KBFF will be
best positioned to see this activity after 20z today. Given that a
considerable uncertainty remains, have just added VCTS into the
18z TAFS. Felt confident enough to leave thunderstorm mention out
at all other terminals. Of course, will need to keep a close eye
on trends thru the rest of the afternoon. SSE winds
tonight...bring in ifr/mvfr cigs/vsbys to KCYS AND KSNY after
09z.

&&

.FIRE WEATHER...
Issued at 245 AM MDT Fri May 20 2016

No fire weather concerns with green fuels and ample surface moisture.
Warmer than normal temperatures will prevail today and Saturday...
followed by cooler temperatures with a cold frontal passage
Sunday. Isolated to scattered showers and thunderstorms can be
expected...mainly during the afternoons and evenings through the
weekend and much of next week. Southerly winds will be gusty over
the high plains and especially west of the Laramie Range. Minimum
humidities will be above critical thresholds.

&&

.HYDROLOGY...
Issued at 1124 AM MDT Fri May 20 2016

Showers and thunderstorms will mainly occur along and east of the
Laramie range today. There will generally be little impact on
rivers from showers and thunderstorms today but locally heavy rain
will be possible through the lower north platte river valley this
afternoon.

Streams in the mountains have thus far been slow to respond to
warmer temperatures. Should see a little more response tonight
through saturday as the warmest air so far this year moves across
the area and wind speeds increase somewhat.

&&

.CYS Watches/Warnings/Advisories...
WY...None.
NE...None.
&&

UPDATE...SML
SHORT TERM...Jamski
LONG TERM...Rubin
AVIATION...Hahn
FIRE WEATHER...Jamski
HYDROLOGY...SML
Hazardous weather outlook, May 20, 3:57 AM MST, 10 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
457 AM MDT FRI MAY 20 2016

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119-
211100-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-EAST PLATTE COUNTY-GOSHEN COUNTY-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
457 AM MDT FRI MAY 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF PANHANDLE
NEBRASKA...EAST CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED AFTERNOON AND EARLY EVENING THUNDERSTORMS WILL
DEVELOP OVER AND EAST OF THE LARAMIE RANGE. A FEW STRONG THUNDERSTORMS
PRODUCING HAIL...LOCALLY HEAVY RAIN AND STRONG WINDS WILL BE
POSSIBLE...ESPECIALLY OVER EAST CENTRAL WYOMING AND THE NORTHERN
NEBRASKA PANHANDLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WIDELY SCATTERED AFTERNOON AND EARLY EVENING THUNDERSTORMS WILL
DEVELOP OVER AND EAST OF THE LARAMIE RANGE SATURDAY. A FEW STRONG
TO SEVERE THUNDERSTORMS PRODUCING HAIL...LOCALLY HEAVY RAIN AND
STRONG WINDS WILL BE POSSIBLE ACROSS THE PLAINS.

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL
BE POSSIBLE SUNDAY THROUGH THURSDAY. SEVERE WEATHER IS NOT
EXPECTED.

HIGH WATER LEVELS FROM MOUNTAIN SNOWMELT RUNOFF AND PRECIPITATION
WILL CONTINUE ALONG THE NORTH PLATTE RIVER FROM SOUTHEAST WYOMING
INTO THE NEBRASKA PANHANDLE FOR THE NEXT SEVERAL DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

WYZ103>106-109>117-211100-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY-
SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
457 AM MDT FRI MAY 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED AFTERNOON AND EARLY EVENING THUNDERSTORMS WILL
DEVELOP OVER THE MOUNTAINS AND HIGH VALLEYS. A FEW STRONG
THUNDERSTORMS WITH GUSTY WINDS AND SMALL HAIL WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SOUTHEAST WYOMING STREAMS AND RIVERS WILL CONTINUE TO RUN HIGH
FOR THE NEXT SEVERAL DAYS DUE TO PRECIPITATION AND MOUNTAIN
SNOWMELT. WARM TEMPERATURES SATURDAY WILL LEAD TO RAPID MOUNTAIN
SNOWMELT...CAUSING ADDITIONAL RISES ON AREA CREEKS... STREAMS AND
RIVERS. CAMPERS AND OUTDOOR RECREATIONISTS HEADED TO THE MOUNTAINS
THIS WEEKEND NEED TO BE FLOOD AWARE AND BE ALERT FOR RAPID WATER
RISES.

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL
BE POSSIBLE EACH DAY. SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The Cheyenne radar (KCYS), 149 km away, was scanning. The volume nearest the first event began at 21:43 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Goshen

When
May 20, 2:44 PM MST to 2:47 PM MST
Where
Goshen County, 8.77 mi W of Jay Em
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.480, -104.540

Quarter size hail was reported near Rawhide Buttes.

Hail, Niobrara

When
May 20, 3:34 PM MST to 3:37 PM MST
Where
Niobrara County, 6 mi E of Lusk
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
42.760, -104.332

Half dollar size hail was reported six miles east of Lusk.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 642203, 642204.